Have been using Botox for frown lines for 5 years with off and on effectiveness. This last dose was 40 (!) units Aug. 22 followed by more Botox and later "some" dysport followed by a full dose of dysport. Now, Oct. 12, after all these doses, I am still very able to frown. What should I do? Should I try to get my money back and try elsewhere? Done by a "cosmetic nurse". Could that be a factor?
Ineffective After Multiple Doses?
Doctor Answers (7)
Xeomin Is Worth A Try In Patients With Insufficient Response To Botox and Dysport
The precise cause of the lack of response cannot be determined from the information given. It could be inappropriate reconstitution of the material, excessive dilution, or poor injector technique.
With three neuromodulators now available, it is probable worthwhile to take this opportunity to discuss the possible place of each in the physician's aesthetic toolbox.
I have considerable experience using Botox for aesthetic purposes, having started doing so in 1991, eleven years prior to its official FDA-approval for this purpose. Throughout that time, from time to time, I have encountered individuals who had at first responded well to treatment, but who, after two or more prior treatments, demonstrated either no response, weaker response or shorter duration of response.
The medical literature estimates the development of antibodies in the range of 3%-13%. However, it seems that even among those with proven antibody formation few actually demonstrate any significant loss of responsivity to further treatments. This of course does not rule out that some may indeed do so and this fits my own experience in twenty-one years of injecting Botox for dynamic wrinkles.
An increased chance for promoting antibody formation may also be related to the routine practice of bringing patients back after just two weeks to touch up any areas that may not have completely responded to treatment. For this reason, it is currently deemed wiser to bring patients back no sooner than a month following treatment for touch ups.
When there exists no other obvious explanation for loss of response or shortening of duration of response (such as changes in dosing or concentration, etc.), and antibody formation is suspected, a trial of Xeomin, another, and the latest botulinum neuromodulator to come to market would be reasonable
Xeomin is essentially a naked Botox, stripped of the proteins that come attached to Botox that are believed responsible for triggering the development of antibodies. I have found Xeomin to helpful among the few patients I have had recently in whom I have suspected antibody-related resistance, In such instances I have seen full responsivity restored.
Web reference: http://YoungerLookingWithoutSurgery.com
Ineffective After Multiple Doses
Multiple factors a play: 1. nurse vs MD injector, 2. different type of botulin, 3. mixing incorrectly, 4. old mixed product, 5. not enough injected, 6. poor injection techniques.
Ineffective After Multiple Doses?
You may need more units applied to the area if you have strong muscle movement. If you have had Botox done for several years its possible you're developing antibodies and may want to try Xeomin.
You might also like...
I'm not sure why you've had inconsistent results with your Botox injection and if you have been going to the same injector or constantly changing. At this point you may want to consider seeing a physician injector with experience. make certain you are getting legitimate, FDA approved Botox and exactly the real units your are getting in each area. A forehead and glabella injection in a female will typically require 50-70 units depending on muscle density and extent of intentional expression patient desires. Beaware that if you insist on completely paralyzing the forehead muscles, you are at much higher risk for flattening or dropping your eyebrows which is not reversible until the neuromodulator wears off.
You might be developing antibodies to the Botox.
Thanks for your question. If you have been getting Botox for several years, it is possible that your situation is the result of antibody formation creating a mechanism for getting rid of the Botox protein faster than normal. This makes Botox less effective. Nurse injectors tend to be very good in my experience. For situations like this I reserve the use of Xeomin. I like this toxin product, made by Merz, because it has a much smaller protein coat making it less visible to the antibodies and less likely to be scavenged out of circulation. I have been very successful with the toxin.
This might work for you.
Web reference: http://www.drmanishshah.com
Ineffective results from Botox
Injection technique does matter, as well as the concentration and placement of the Botox. Many people tell me they've had many units injected with poor outcome before but what we come to find out is the concentration was so low that they truly had few units used and therefore poor results. 40 units is a pretty standard amount - 50 units is commonly used for a full treatment which would include the full forehead, between the brow's, and the crow's feet. So if you had all of those areas treated, 40 units would be pretty normal. I would maybe suggest you see another injector who is a board-certified physician to see if you get better results.
"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."
Ineffective results from Botox/Dysport
The technique used to inject Botox and Dysport can definitely have an effect on the results. You might just try going to a different injector to see if your results are different. I would consider trying to get the injection done by a physician with a lot of experience using Botox and Dysport.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.